Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 286, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2014, 5:46 PM CDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2014, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 20, 2014, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:50 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 20, 3:50 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT WED AUG 20 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 220 PM MDT WED AUG 20 2014 AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE PARTLY TO MOSTLY CLOUDY. WINDS WERE FAIRLY LIGHT AND VARIABLE THROUGHOUT THE REGION WITH A SURFACE TROUGH CENTERED AROUND BURLINGTON...COLORADO. TEMPERATURES WERE IN THE UPPER 80S TO MID 90S. ENHANCED/TOWERING CU HAS BEEN NOTED ON VISIBLE SATELLITE ALONG THE SURFACE TROUGH AXIS. A SHORTWAVE TROUGH WAS LOCATED OVER SOUTHEAST COLORADO/NORTHEAST NEW MEXICO. A THUNDERSTORM HAS RECENTLY DEVELOPED ALONG THE TROUGH AXIS JUST SOUTH OF THE WICHITA/GREELEY COUNTY KANSAS LINE. FOR THE REST OF THIS AFTERNOON AND TONIGHT...SHOWER/THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON ALONG THE SURFACE TROUGH AS THE SHORTWAVE MOVES IN FROM SOUTHEAST COLORADO. THE TROUGH AXIS WAS LOCATED FROM CULBERTSON...NEBRASKA TO BREWSTER TO WESKAN KANSAS TO GENOA COLORADO SO SHOWER/STORM DEVELOPMENT SHOULD BE ALONG AND EAST OF THIS TROUGH. BASED ON LATEST MESOANALYSIS...SBCAPE OF 1500-2000 J/KG...LAPSE RATES OF 8-9 C/KM AND 0-6 KM BULK SHEAR OF 25-35 KTS WOULD INDICATE THAT A FEW STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. LCLS OF 2000-2500 M AGL WOULD INDICATE A NON-TORNADIC ENVIRONMENT. HOWEVER...SURFACE VORTICITY AND LOW LEVEL CAPE MAY BE ENOUGH TO CREATE A LANDSPOUT TORNADO ALONG THE TROUGH AXIS IF A STORM IS ABLE TO DEVELOP ON THE BOUNDARY. HI-RES MODELS INDICATE THE EVOLUTION OF A MORE ORGANIZED CONVECTIVE CLUSTER GENERALLY ALONG AND NORTH OF HIGHWAY 36 LATER THIS EVENING SO HAVE HIGHEST CHANCES OF PRECIPITATION FOR THIS EVENING IN THESE LOCATIONS. CONVECTIVE ACTIVITY WILL SLIDE TO THE NORTHEAST AT 20-30 MPH THIS EVENING. WITH THESE STORM MOVEMENTS AND BEST MOISTURE ADVECTION REMAINING TO THE SOUTHEAST...THINKING THAT A HEIGHTENED THREAT OF FLASH FLOODING WILL NOT DEVELOP THIS EVENING. HEAVY DOWNPOURS ARE STILL LIKELY WITH PWATS 1.1-1.3 INCHES BUT THE FASTER STORM MOTIONS SHOULD MINIMIZE THE FLASH FLOODING THREAT. A FEW SHOWERS MAY CONTINUE AFTER MIDNIGHT BUT MOST OF THE ACTIVITY SHOULD HAVE EXITED BY THAT TIME. FOR TOMORROW...TROUGH AXIS SLIDES FURTHER EAST DURING THE MORNING. NORTH WINDS AND SLIGHTLY COOLER TEMPERATURES ARE ANTICIPATED BEHIND THE TROUGH. IN ADDITION...DRIER AIR ADVECTS IN AND MINIMIZES INSTABILITY BEHIND THE TROUGH. THINKING THAT SHOWERS/STORMS COULD ONCE AGAIN DEVELOP ALONG THE TROUGH. HOWEVER...THE POSITION OF THE TROUGH WOULD LIMIT CHANCES FOR PRECIP TO LOCATIONS EAST OF A LINE FROM MCCOOK NEBRASKA TO MARIENTHAL KANSAS. A STORM OR TWO COULD BECOME SEVERE AGAIN WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 249 PM MDT WED AUG 20 2014 FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THE UPPER LEVEL RIDGE WILL BE OVER THE SOUTHEAST CONUS. THIS WILL ALLOW MONSOONAL MOISTURE TO CONTINUE TO MOVE OVER THE AREA. 700-500MB MIXING RATIOS ARE AROUND 6G/KG WHICH IS MUCH HIGHER THAN NORMAL. THURSDAY NIGHT A COLD FRONT WILL BE STALLED OVER EAST CENTRAL COLORADO. MODELS INDICATE 700-500MB FRONTOGENESIS OVER YUMA COUNTY AS WELL AS ISENTROPIC LIFT OVER THE FRONTAL BOUNDARY. WITH THIS IN MIND AM THINKING RAINFALL SHOULD DEVELOP DURING THE OVERNIGHT HOURS WHEN THE LIFT IS STRONGEST. LIFT DECLINES TOWARD SUNRISE SO WILL HAVE RAINFALL CHANCES DECLINING AS A RESULT. FRIDAY MORNING THE FRONT BEGINS TO MOVE EAST ACROSS THE AREA. BY MID MORNING LIFT OVER THE FRONT INCREASES...WITH LIFT INCREASING THROUGH THE DAY ALONG THE FRONT AS IT MOVES THROUGH THE AREA. DURING THE AFTERNOON A 500MB SHORT WAVE TROUGH MOVES IN FROM THE SOUTHWEST AND THE LOW LEVEL JET NOSES INTO THE AREA...BOTH OF WHICH SHOULD HELP INCREASE LIFT ALONG THE FRONT. STORM MOTION WILL BE TO THE NORTH-NORTHEAST AT 15-20 MPH NEARLY PARALLEL TO THE FRONT. THIS MAY LEAD TO HEAVY RAINFALL GIVEN THE STRONG POTENTIAL FOR STORM TRAINING SO WILL HAVE A MENTION OF MODERATE RAINFALL IN THE FORECAST. AM THINKING THE BEST CHANCE FOR STORM TRAINING WILL BE OVER THE EAST 1/3 OR SO BY MID TO LATE AFTERNOON. A STRONG TO SEVERE STORM IS POSSIBLE GIVEN THE 0-6KM SHEAR OF 30KTS AND 0-1KM MIXED LAYER CAPE OF 1300J/KG. HOWEVER CIHN WILL BE NEAR 50J/KG ALONG THE FRONT WHICH WILL LIMIT SEVERE STORM COVERAGE. FRIDAY EVENING THE FRONT WILL CONTINUE TO MOVE EAST OUT OF THE AREA WITH STORM TRAINING ALONG THE FRONT STILL VERY LIKELY. LIFT ALONG THE FRONT DECLINES BY MIDNIGHT SO WILL HAVE RAINFALL CHANCES DECLINE TO SLIGHT CHANCE BY THAT TIME. FOR SATURDAY THROUGH WEDNESDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE AS NUMEROUS UPPER LEVEL SHORT WAVE TROUGHS MOVE ACROSS THE TRI-STATE AREA...AND THE WEST TO SOUTHWEST FLOW ALLOWS THE MONSOONAL MOISTURE TO CONTINUE MOVING OVER THE AREA. A STRONG SHORT WAVE TROUGH WILL MOVE THROUGH SUNDAY PUSHING THE WARM FRONT THAT WILL MOVE THROUGH SATURDAY BACK SOUTH. BEHIND THE FRONT NEAR NORMAL TEMPERATURES CAN BE EXPECTED. MONDAY AND TUESDAY AFTERNOON THE FRONT WILL MOVE BACK NORTH OVER THE SOUTHERN HALF OF THE AREA THEN BE PUSHED BACK SOUTH TUESDAY NIGHT AS STRONG UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH. THE BEST CHANCES FOR RAINFALL WILL BE ASSOCIATED WITH THE PASSAGE OF THE TWO STRONGER SHORT WAVE TROUGHS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1120 AM MDT WED AUG 20 2014 VFR CONDITIONS ARE ANTICIPATED FOR MAJORITY OF THIS FORECAST CYCLE. SHOWER/STORM DEVELOPMENT EXPECTED AGAIN THIS AFTERNOON ALONG THE LEE TROUGH AND COLORADO FRONT RANGE. KMCK APPEARS TO HAVE THE BEST CHANCE FOR STORMS AS SEVERAL HI-RES MODEL RUNS INDICATE THUNDERSTORMS MOVING THROUGH AROUND TO JUST AFTER 00Z. FELT CONFIDENT ENOUGH TO PLACE A TEMPO GROUP AT KMCK. AS FOR KGLD...SHOWER/STORM DEVELOPMENT MAY OCCUR JUST EAST OF TERMINAL INITIALLY. THEN...WILL HAVE TO WATCH FOR ADDITIONAL ACTIVITY MOVING IN FROM THE WEST. HAVE MAINTAINED VCTS MENTION FOR NOW AS THERE WASNT ENOUGH CONFIDENCE TO EITHER REMOVE VCTS OR ADD A TEMPO/FM GROUP FOR PREVAILING THUNDERSTORMS. LIGHT SOUTH WINDS VEER TO THE NORTHWEST ONCE A LEE TROUGH MOVES THROUGH TONIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JTL AVIATION...RRH
Hazardous weather outlook, Aug 20, 11:24 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT WED AUG 20 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210915- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1024 AM MDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS RESIDES GENERALLY EAST OF A LINE FROM FLAGLER COLORADO TO BENKELMAN NEBRASKA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES CONTINUE EACH AFTERNOON AND EVENING FROM SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 20, 3:14 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 214 PM MDT WED AUG 20 2014 KSZ027-028-041-042-202100- WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS- 214 PM MDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY...SOUTHWESTERN LOGAN...SOUTHEASTERN WALLACE AND WICHITA COUNTIES UNTIL 300 PM MDT/400 PM CDT/... AT 213 PM MDT /313 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SELKIRK...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOTI...TRIBUNE...HORACE...SELKIRK...MARIENTHAL AND LYDIA. LAT...LON 3875 10172 3867 10113 3826 10113 3826 10193 TIME...MOT...LOC 2013Z 200DEG 34KT 3838 10155 JN
Special weather statement, Aug 20, 4:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 440 PM CDT WED AUG 20 2014 KSZ002-014-015-202230- THOMAS KS-RAWLINS KS-SHERIDAN KS- 440 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...SOUTH CENTRAL RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 530 PM CDT... AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLBY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLBY...GEM AND LEVANT. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 47 AND 60. LAT...LON 3924 10104 3939 10122 3963 10101 3955 10070 TIME...MOT...LOC 2139Z 204DEG 15KT 3943 10108 JN
Special weather statement, Aug 20, 5:12 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 412 PM MDT WED AUG 20 2014 COZ090-KSZ001>003-013>015-NEZ080-081-202300- YUMA COUNTY CO-DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS- SHERMAN KS-SHERIDAN KS-HITCHCOCK NE-RED WILLOW NE- 412 PM MDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHERN SHERMAN...NORTHERN THOMAS...RAWLINS...NORTHWESTERN SHERIDAN... DECATUR...CHEYENNE...SOUTHEASTERN HITCHCOCK AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 500 PM MDT/600 PM CDT/... AT 411 PM MDT /511 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS 12 MILES SOUTH OF MCDONALD...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOODLAND...OBERLIN...ST. FRANCIS...ATWOOD...BIRD CITY...SELDEN... MCDONALD...HERNDON...DANBURY...JENNINGS...LUDELL...DRESDEN... RULETON...KANONA...BLAKEMAN...CEDAR BLUFFS...LEOVILLE...BEARDSLEY... WHEELER AND TRAER. LAT...LON 3958 10020 3933 10194 3987 10215 4005 10032 TIME...MOT...LOC 2211Z 192DEG 23KT 3961 10131 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:14 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 46 min |
| Aug 20, 4:40 PM CDT | Special Weather Statement | GLD | Thomas | 50 min |
| Aug 20, 5:12 PM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Rawlins | 48 min |
| Aug 19, 7:57 PM CDT | Special Weather Statement | GLD | Yuma | 48 min |
| Aug 19, 8:02 PM CDT | Special Weather Statement | GLD | Kit Carson | 43 min |
| Aug 19, 8:55 PM CDT | Special Weather Statement | GLD | Yuma | 50 min |
| Aug 20, 6:10 PM CDT | Special Weather Statement | GLD | Hitchcock | 50 min |
| Aug 20, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.